Acute psychosis caused by co-amoxiclavBMJ 2008; 337 doi: https://doi.org/10.1136/bmj.a2117 (Published 22 October 2008) Cite this as: BMJ 2008;337:a2117
- Claire L Bell, specialist trainee1,
- Bruce Watson, senior clinical pharmacist2,
- W Stephen Waring, consultant physician1
- 1Scottish Poisons Information Bureau, Royal Infirmary of Edinburgh, Edinburgh EH16 4SA
- 2Pharmacy Department, Royal Infirmary of Edinburgh, Edinburgh EH16 4SA
- Correspondence to: W S Waring
Co-amoxiclav is a fixed dose combination of amoxicillin and clavulanate that offers antibacterial activity against some strains that produce β lactamase. Recognised adverse effects include exfoliative dermatitis, deranged liver biochemistry, and anaphylaxis.1 We report the occurrence of acute psychosis after giving co-amoxiclav, with a strong temporal relationship and recurrence after drug rechallenge.
A 55 year old woman was prescribed oral co-amoxiclav for suspected pneumonia. Within two hours …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial